Florida, 2015

Hail in Florida, March 26, 2015

March 26, 2015 · NWS JAX · 2 events in 1 county or zone

An approaching cold front combined with passing upper level short wave trough energy fueled scattered pre-frontal storms. Cool upper level temperatures combined with diurnal instability fueld a lone severe storm over Columbia county that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An approaching cold front combined with passing upper level short wave trough energy fueled scattered pre-frontal storms. Cool upper level temperatures combined with diurnal instability fueld a lone severe storm over Columbia county that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 26, 2:44 PM EST, 31 minutes earlier.

Area forecast discussion, Mar 26, 2:44 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT THU MAR 26 2015

.REST OF TODAY...ISOLD TO SCT SHOWERS ON CURRENT RADAR LOOPS BUT IS
EXPECTED TO INCREASE A BIT IN COVERAGE THROUGH THE LATE AFTERNOON
AND EVENING. BEST CHANCES WILL BE OVER THE SUWANNEE VALLEY AREA AND
INLAND PORTIONS OF SE GA. NO SEVERE STORMS ARE EXPECTED ATTM.
TEMPS ARE NEAR 75 TO LOWER 80 DEG RANGE.

.TONIGHT...AS THE COLD FRONT LOCATED OVER NRN GA TO THE FL PANHANDLE
DROPS SEWD TOWARD OUR AREA AND ADDITIONAL SHORTWAVE DISTURBANCES
ROTATE THROUGH THE MID/UPPER LEVEL TROUGH. THIS WILL LEAD TO
CONVECTIVE CHANCES OVERNIGHT WITH THE BEST CHANCES BEING OVER THE
WRN HALF OF THE CWA. TIMING THIS IS A BIT CHALLENGING AND FOR NOW
HAVE ADVERTISED RAIN CHANCES IN THE 60-80 PERCENT RANGE WITH 30-50
PERCENT OVER THE ERN PORTIONS. THESE VALUES MAY NEED TO BE ADJUSTED
AND WORDING CHANGED TO REFLECT LOWER CHANCES AS THE SHORTWAVE MOVES
OUT AND ANOTHER ONE COMES. WHILE THERE COULD BE SOME PATCHY FOG THE
DURATION AND LOCATION SEEMS TOO DIFFICULT TO PIN DOWN SO WILL LEAVE
OUT AND LET NEXT SHIFT MONITOR. MAY ALSO BE SOME SEA FOG OVER THE
NEARSHORE WATERS BUT NOT CONFIDENT ON THE FOG FCST AND WINDS WILL BE
UP AROUND THE 8-10 KT RANGE WHICH SHOULD KEEP FOG INTENSITY TO A
MINIMUM. SOME ISOLD TSTMS EXPECTED IN THE EVENING...AND AGAIN BY
LATE TONIGHT AND EARLY FRIDAY DUE TO COLD FRONT.

.SHORT TERM...
FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL CONTINUE ITS
SWEEP THROUGH THE AREA ON FRIDAY...EXITING TO THE SOUTH BY LATE
FRIDAY AFTERNOON. HIGHEST RAIN CHANCES WILL SPREAD SOUTHWARD ALONG
AND AHEAD THE FRONTAL BOUNDARY...ACROSS NORTHEAST FLORIDA DURING THE
MID TO LATE MORNING DOWN INTO NORTH CENTRAL FL BY EARLY FRIDAY
AFTERNOON. THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS ALONG
AND AHEAD OF THE BOUNDARY ON FRIDAY BUT WITH MOSTLY OVERCAST SKIES
INSTABILITY WILL NOT BE SUPPORTIVE OF WIDESPREAD SEVERE STORMS.
RAINFALL TOTALS FOR FRIDAY WILL BE HIGHEST ACROSS NE FL WITH
ESTIMATED VALUES OF BETWEEN A HALF TO THREE-QUARTERS OF AN INCH
POSSIBLE. WINDS WILL INCREASE OUT THE SOUTHWEST EARLY IN THE DAY
BETWEEN 10-15 MPH GUSTING 20-25 MPH BEFORE SHIFTING TO THE NORTHWEST
AS THE COLD FRONT PASSES. WEATHER CONDITIONS WILL QUICKLY IMPROVE
FROM NORTHWEST TO SOUTHEAST...CLEARING BEGINNING IN NORTHERN AREAS
FRIDAY AFTERNOON AND SOUTHERN AREAS FRIDAY EVENING AS SIGNIFICANTLY
COOLER AND DRIER AIR MASS PUSHES INTO THE AREA. LOW TEMPS FRI NIGHT
WILL DROP NEAR 20 DEGREES FROM THURSDAY NIGHT LOWS INTO THE UPPER
30S/LOW 40S ACROSS SE GA AND LOW/MID 40S FOR MUCH OF NE FL.
UNFORTUNATELY WITH NW WINDS REMAINING ELEVATED INTO FRIDAY NIGHT AT
5-10 MPH GUSTING 15-20 MPH TEMPS WILL FEEL COLDER THAN THEY ACTUALLY
ARE.

SATURDAY THROUGH SUNDAY NIGHT...WEEKEND SHOULD REMAIN DRY AS HIGH
PRESSURE BUILDS OVER THE REGION THROUGH SUNDAY. BREEZY NORTHWESTERLY
WINDS WILL CONTINUE ON SATURDAY AFTERNOON BEFORE WINDS BECOME LIGHT
SATURDAY NIGHT AND SHIFT TO THE EAST BY SUNDAY EVENING AS HIGH
PRESSURE CENTERS ITSELF OVER THE SOUTHEASTERN ATLANTIC SEABOARD.
TEMPERATURES WILL BE MUCH COOLER THAN NORMAL TOPPING OUT IN THE
LOW/MID 60S IN MOST AREAS ON SATURDAY. SATURDAY NIGHT HAS THE
POTENTIAL TO BE THE COLDEST NIGHT WE HAVE SEEN IN A COUPLE WEEKS
WITH LOW TEMPS DROPPING INTO THE MID 30S ACROSS INTERIOR SE GA TO
LOW/MID 40S IN NE FL AND IN COASTAL AREAS. MIN TEMPS WILL COME UP A
COUPLE DEGREES FOR SUNDAY NIGHT.

.LONG TERM...
MONDAY THROUGH THURSDAY...HIGH PRESSURE MOVES OFF TO THE SOUTHEAST
EARLY NEXT WEEK AS WEAKENING FRONTAL BOUNDARY DIPS DOWN INTO THE
LOCAL AREA. THIS WILL ALLOW FOR ISOLATED TO SCATTERED ACTIVITY EACH
AFTERNOON THROUGHOUT THE PERIOD...FOCUSED ACROSS SOUTHEAST GA MONDAY
AFTERNOON AND OVER INLAND AREAS TUESDAY AND WEDNESDAY AS SEA BREEZES
PROGRESS INLAND BOTH AFTERNOONS. MAX TEMPS WILL WARM BACK UP INTO
THE 70S ON MONDAY AS GRADUAL WARMING TREND CONTINUES THROUGH THE END
OF THE PERIOD WITH LOWS IN THE 50S TO LOW 60S EACH NIGHT.

&&

.AVIATION....VFR PREVAILS AT THE TAFS AND SHOULD REMAIN THROUGH THE
EVENING HOURS OUTSIDE ANY SHOWER OR TSTMS THAT DEVELOP. BEST CHANCE
OF TSTMS WILL BE AROUND GNV. CHANCES OF SHOWERS WITH ISOLD TSTMS
WILL REMAIN IN THE FCST TONIGHT AND HAVE VICINITY WORDING AT THIS
TIME...WITH CHANCE CONVECTION INCREASING LATE TONIGHT BY 09Z AND
CONTINUING ELEVATED THROUGH ABOUT 15Z AS COLD FRONT MOVES THROUGH
THE AREA PRODUCING NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLD EMBEDDED
TSTMS POSSIBLE. FOR NOW INDICATED IFR TO MVFR FLIGHT CONDS PERIOD
FROM ABOUT 07Z-14Z. CONDITIONS SHOULD IMPROVE AFTER 15Z WITH WINDS
TURNING FROM SW TO W DURING THE DAY AROUND 10-15G20KT.

&&

.MARINE...SWLY WINDS WILL INCREASE TONIGHT AHEAD OF THE COLD FRONT
WITH SCEC HEADLINED FOR THE OFFSHORE WATERS. A MARGINAL SCA POSSIBLE
DURING THE DAY FRIDAY BUT AREAL COVERAGE NOT LARGE SO WILL NO HOIST
ONE. WINDS LIKELY INCREASE TO SCA LEVELS FRIDAY NIGHT...MAINLY
OFFSHORE WATERS. HIGH PRESSURE BUILDS IN BEHIND THE FRONT WITH
WINDS/SEAS GRADUALLY DECREASING SUNDAY INTO EARLY NEXT WEEK.

RIP CURRENTS: LINGERING EAST SWELLS CONTINUES A MODERATE RISK TODAY.
SURF ESTIMATED AT LEAST 2-3 FT AT TIMES. STRONG OFFSHORE FLOW ON
FRIDAY SO RISK IS LOW ATTM.

&&

.FIRE WEATHER... ELEVATED FIRE DANGER RISK EXPECTED FOR SATURDAY
AFTERNOON AS MUCH DRIER AND COOLER AIR MASS SETTLES OVER THE AREA.
NORTHWESTERLY WINDS WILL BECOME BREEZY SATURDAY AFTERNOON BETWEEN 10-
15 MPH GUSTING 20-25 MPH AND RH VALUES WILL DROP TO 25-30 PERCENT
ALONG WITH ELEVATED DISPERSION VALUES...BUT WITH THE MODERATE
RAINFALL EVENT ON FRIDAY GROUND MOISTURE SHOULD BE HIGH
ENOUGH TO PREVENT RED FLAG CRITERIA FROM BEING MET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  68  39  61 /  60  60   0   0
SSI  64  71  44  59 /  50  70  10   0
JAX  64  74  43  63 /  50  70  10   0
SGJ  66  74  45  62 /  40  80  10   0
GNV  64  74  44  66 /  50  80  10   0
OCF  65  76  43  66 /  60  80  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/GUILLET/
Hazardous weather outlook, Mar 26, 2:58 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT THU MAR 26 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-271000-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-ATKINSON-
BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-
CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-UNION-
WARE-WAYNE-
358 PM EDT THU MAR 26 2015

...MODERATE RISK OF RIP CURRENTS TODAY...

...FEW STRONG THUNDERSTORMS POSSIBLE ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AT THE BEACHES DUE
TO LINGERING EASTERLY SWELLS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS
NORTHEAST FLORIDA TODAY. AN ISOLATED THUNDERSTORM MAY PRODUCE
MARGINALLY LARGE HAIL AND GUSTY WINDS. ISOLATED THUNDERSTORMS ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA ON FRIDAY PRODUCING
WIDESPREAD SHOWERS AND POSSIBLE A FEW THUNDERSTORMS. A FEW STRONG
STORMS ARE POSSIBLE...MAINLY ACROSS NORTHEAST FLORIDA IN THE MORNING
THROUGH 2 PM.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ESPECIALLY FOR THE OUTER
COASTAL WATERS LATE FRIDAY THROUGH SATURDAY AS A COLD FRONT APPROACHES
AND MOVES ACROSS THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Mar 26, 2:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT THU MAR 26 2015

FLZ021-022-262015-
COLUMBIA FL-SUWANNEE FL-
325 PM EDT THU MAR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA...SOUTHEASTERN
HAMILTON AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 415 PM EDT...

AT 324 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OBRIEN...OR 11 MILES NORTHWEST OF ICHETUCKNEE SPRINGS...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...WHITE SPRINGS...COLUMBIA...WELLBORN...OBRIEN...FIVE
POINTS...WATERTOWN...MCALPIN...WINFIELD...SUWANNEE VALLEY...BRANFORD
AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3034 8285 3034 8281 3035 8280 3033 8279
      3033 8276 3032 8275 3033 8273 3018 8252
      2992 8292 2995 8292 2996 8293 2996 8295
      2999 8296 3001 8298 3001 8300 3003 8301
      3006 8305
TIME...MOT...LOC 1924Z 226DEG 22KT 3003 8294

HESS

The radar

The Moody AFB radar (KVAX), 90 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Columbia

When
March 26, 3:15 PM EST
Where
Columbia County, 2.74 mi NE of Bass
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.130, -82.670

Hail, Columbia

When
March 26, 3:20 PM EST
Where
Columbia County, Five Pts
Measured
0.88 in hail
Reported by
Unknown
Coordinates
30.180, -82.580

An airport employee reported nickel size hail at the Lake City airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558381, 558382.